Acne on T3-only therapy for hypothyroidism

This article does not review research articles. It only details my careful personal experience and N=1 trials with acne while on T3-therapy for hypothyroidism.

(For the reasons why I had to switch to T3-only, see some of my other posts.)

Phase 1: Transitioning through T4/T3 combination therapy

As soon as I started transitioning from T4-only (Synthroid) therapy to T3-only (Cytomel) in April 2016, I started getting acne rosacea, within days of starting T3 at 5mcg while still on 100mcg T4. Every two weeks I increased T3 by 5mcg and lowered T4 by 20mcg. While my overall health gradually improved, my acne got worse in phases.

Phase 2: Adjusting T3-only dose and timing

Eventually after the 2-month gradual transition, I was finally on T3-only, and my acne gradually improved as I slowly increased my 3 daily doses in increments of 2.5 micrograms/day every two weeks. I stopped increasing T3 doses when my careful daily measurements of body temperature, heart rate, and other direct signs of hypo/hyper-thyroidism showed that I had reached an ideal T3 replacement dose. By that time, the general skin redness had almost disappeared from the “butterfly zone” and I was experiencing fewer and less frequent outbreaks of tiny whiteheads.

However, even on the ideal dose of T3, some acne still remained on chin, nose and forehead. The red little dots left in the skin after gently popping whiteheads still took too long to heal, and I was still getting occasional breakouts of whiteheads.

Continue reading “Acne on T3-only therapy for hypothyroidism”

Advertisements